An interpretation of the Gini coefficient in a Stiglitz two-type optimal tax problem
Bo Rasmussen ()
The Journal of Economic Inequality, 2015, vol. 13, issue 1, 17-26
Abstract:
In a two-type Stiglitz, J. Public Econ. 17, 213–240 ( 1982 ) model of optimal non-linear taxation it is shown that when the utility function relating to consumption is logaritmic the shadow price of the incentive constraint relating to the optimal tax problem exactly equals the Gini coefficient of the second-best optimal income distribution of a utilitarian government. In this sense the optimal degree of income redistribution is determined by the severity of the incentive problem facing the policy-maker. Extensions of the benchmark model to allow for more general functional forms of the utility function and for more than two types of workers reveal that also in these cases the desired degree of income redistribution is positively correlated with the shadow prices of the incentive constraints. Copyright Springer Science+Business Media New York 2015
Keywords: Optimal taxation; Income distribution; Incentive constraint; Gini coefficient (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations:
Downloads: (external link)
http://hdl.handle.net/10.1007/s10888-014-9292-9 (text/html)
Access to full text is restricted to subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:kap:jecinq:v:13:y:2015:i:1:p:17-26
Ordering information: This journal article can be ordered from
http://www.springer. ... th/journal/10888/PS2
DOI: 10.1007/s10888-014-9292-9
Access Statistics for this article
The Journal of Economic Inequality is currently edited by Stephen Jenkins
More articles in The Journal of Economic Inequality from Springer, Society for the Study of Economic Inequality Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().